Florida, 2023

Flash Flood in Florida, July 27, 2023

July 27, 2023 · NWS MFL · 1 event in 1 county or zone

A tropical wave moving over South Florida provided an environment for widespread showers and thunderstorms with high rainfall rates on the afternoon and evening of July 27th. Several of these showers and storms were pinned along the sea breeze and very slow-moving, primarily across Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical wave moving over South Florida provided an environment for widespread showers and thunderstorms with high rainfall rates on the afternoon and evening of July 27th. Several of these showers and storms were pinned along the sea breeze and very slow-moving, primarily across Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 27, 1:48 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
248 PM EDT Thu Jul 27 2023

...New UPDATE...

.UPDATE...
Issued at 239 PM EDT Thu Jul 27 2023

Rainfall amounts of 1 to 3 inches has fallen over the east coast
metro areas from the showers and thunderstorms today on top of
the 2 to 4 inches that has fallen over this area over the last
several days. This has kept the ground saturated over the east
coast metro areas. Additional showers and thunderstorms are
possible tonight over the east coast metro areas which could
produce another 1 to 3 inches of rainfall with locally higher
amounts. This will continue to aggravate the flooding issues over
the east coast metro areas tonight. Therefore, the Flood Watch has
been extended through Thursday morning over the east coast metro
areas of South Florida.

Rest of the forecast looks good at this time and no other changes
are planned.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 226 PM EDT Thu Jul 27 2023

Another active afternoon and evening in South Florida, with
scattered to numerous showers and thunderstorms, primarily over the
interior and east coast metro. While conditions are not as favorable
as yesterday, there is still potential for strong to severe
thunderstorms to develop. The 12Z MFL sounding this morning showed
sufficient shear (20kts) and instability (forecast >2000 MLCAPE), as
well as cool mid level temps (-10.5C at 500mb, 13.4kft FZL) courtesy
of an upper level trough that stretches from the Southeast US across
the FL Peninsula. Storm motions today will be quiet slow, especially
along the east coast metro, so the primary threat with any storms
today will be heavy rainfall leading to localized flooding.
Additionally, the strongest storms may be capable of producing
damaging wind gusts and small hail. Convective activity will
gradually taper off through the evening, but there will still be
some showers and a thunderstorms or two around through midnight.

On Friday, the broad surface low over South FL will drift into the
western Atlantic and will likely begin to intensify as it sits just
downstream of the aforementioned upper level trough. With continued
southwesterly flow, modeled PWATs are holding in the 1.6-1.8 inch
range into Friday afternoon which will (once again) support an
active afternoon and evening of showers and thunderstorms. Guidance
was showing a significant cool-down of upper level temps (-11 to -13
C) for Friday earlier this week but this appears to have backed off,
and the cooler temps will be displaced significantly to the north.
This should limit the extent of strong thunderstorms, although a few
still could become strong with small hail and gusty winds,
especially around the Lake Okeechobee region.

High temperatures will be in the upper 80s to lower 90s with
overnight lows in the upper 60s for interior areas and low-mid 70s
for coastal areas.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 226 PM EDT Thu Jul 27 2023

Strengthening high pressure over the western Atlantic this weekend
will lead to a easterly regime through the majority of this forecast
period. This should support highest coverage of afternoon showers
and thunderstorms over interior and western portions of the forecast
area. PWATs remain elevated - at or above the 2 inch mark each
afternoon. Expect scattered to numerous showers and thunderstorms
each afternoon dominated by the east and west coast sea breezes.
Outflow boundary collisions will then continue to feed thunderstorm
development through the evening hours. Conditions during the
morning hours should remain mostly sunny to partly cloudy each
day before the sea breezes push inland.

Temperatures will remain near normal on Friday but a warming trend
will begin Saturday with heat indices peaking around 110 across the
area. Forecast highs will be in the low to mid 90s. Heat Advisories
or even Warnings may be necessary heading into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM EDT Thu Jul 27 2023

Convective activity will continue to ramp up with scattered
showers and thunderstorms possible through the rest of the
afternoon. Periods of MVFR or IFR will be possible in and around
showers and storms. Easterly winds will increase to around 12
knots by mid-afternoon, with brief gusty conditions possible with
passing storms. At KAPF, dry conditions will stick around longer,
with a return of storms in the afternoon. In addition, winds may
try to shift to NNE as a Gulf breeze tries to develop.

&&

.MARINE...
Issued at 226 PM EDT Thu Jul 27 2023

South to southwesterly flow will prevail across Atlantic waters
today with northwesterly flow across Gulf waters. Low seas will
dominate outside of the Gulf Stream, with 2-3 feet within the
current. Atlantic seas will be on the rise, to potentially hazardous
levels, as a swell builds in from the north. Showers and storms
expected each day through the weekend, which may result in locally
hazardous seas and winds.

&&

.BEACHES...
Issued at 226 PM EDT Thu Jul 27 2023

Onshore flow will result in a moderate rip current risk for the
Atlantic beaches today. Rip current risk will increase the next
couple of days across Palm Beach County beaches due to an increasing

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            81  90  81  92 /  70  70  30  60
West Kendall     78  91  79  94 /  70  70  30  60
Opa-Locka        80  90  80  92 /  60  70  30  60
Homestead        78  90  79  92 /  70  70  40  60
Fort Lauderdale  80  90  81  91 /  70  70  30  50
N Ft Lauderdale  81  90  80  92 /  60  70  30  50
Pembroke Pines   80  90  80  92 /  60  70  30  60
West Palm Beach  79  90  80  92 /  60  80  30  60
Boca Raton       80  91  80  93 /  60  70  30  50
Naples           78  92  79  95 /  70  80  50  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 12 PM EDT Friday for FLZ068-072>074-168-
172>174.

AM...None.
GM...None.
&&

SHORT TERM...Culver
LONG TERM....Rizzuto
AVIATION...Culver\
UPDATE...BNB
Hazardous weather outlook, Jul 27, 8:14 AM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
914 AM EDT Thu Jul 27 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
281315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
914 AM EDT Thu Jul 27 2023

...Flood Watch for Southeast Florida Through Thursday Evening...
...Moderate Risk of Rip Currents Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous showers and thunderstorms will
continue  Heavy downpours, gusty winds, and frequent lightning will
be possible with the strongest storms.

Flooding: The potential for excessive rainfall may lead to flooding
across parts of Southeast Florida, especially across urban and poor
drainage locations over the east coast metro area.

Winds: The strongest storms will be capable of producing wind gusts
up to 40 mph.

Rip Currents: A moderate risk for rip currents is in place for the
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will be in excess of 100 degrees each afternoon
through early evening late this week and over the weekend.

Locally heavy rainfall through Friday may cause flooding, especially
in poorly drained and urban areas.

The chances of showers and thunderstorms will remain elevated Friday
into the weekend. The strongest thunderstorms could contain heavy
downpours and gusty winds.

The rip current risk is likely to be elevated through the end of the
week and into the weekend across the east coast beaches as easterly
winds increase.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Local storm report, Jul 27, 2:35 PM EST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
335 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     Waterspout       3 NNE Palm Beach        26.74N 80.02W
07/27/2023                   AMZ650             FL   Broadcast Media

            Broadcast media reported a waterspout off
            Palm Beach around 1214 PM EDT.

&&

RAG
Special weather statement, Jul 27, 5:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
651 PM EDT Thu Jul 27 2023

FLZ072-074-172-173-272315-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Coastal Miami Dade County FL-
651 PM EDT Thu Jul 27 2023

...Strong thunderstorms will impact portions of northern Miami-Dade
and southern Broward Counties through 715 PM EDT...

At 651 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Port Everglades
to Hallandale to Golden Glades. Movement was north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Hallandale, Miami Gardens, Lauderhill, North
Miami, North Miami Beach, Oakland Park, Aventura, Lauderdale Lakes,
Dania Beach, Cooper City, Sunny Isles Beach, Opa-Locka and West Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2594 8011 2589 8021 2596 8031 2613 8029
      2618 8017 2616 8009
TIME...MOT...LOC 2251Z 168DEG 6KT 2608 8009 2601 8014 2592 8020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATV

The radar

The Miami radar (KAMX), 57 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broward

When
July 27, 6:00 PM EST to 8:30 PM EST
Where
Broward County, 0.55 mi WSW of (Fll)ft Laudrdl Intl to 0.35 mi ENE of (Fll)ft Laudrdl Intl
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.068, -80.159

Reports from emergency managers, trained spotters, and the public of flash flooding near the US 1/Federal Highway corridor from Fort Lauderdale-Hollywood International Airport south to Hallandale Beach. Many streets had standing water with vehicles stalled, and water rising into homes in Hollywood along 16th Avenue south of Hollywood Boulevard. The east entrance to Fort Lauderdale - Hollywood International Airport was temporarily closed due to flooding.

Fort Lauderdale - Hollywood International Airport measured 6.17 inches of rain, with measured amounts of up to 7.16 in Hollywood. About 4 inches fell in only 1 hour between 6:30 PM and 7:30 PM EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119046.